Should I worry about ecstasy?

 

Should I worry about Ecstasy?
zzzack via Flickr

Recent ecstasy-related deaths involving youth and young adults have put the drug in the news in recent weeks. Keep reading to learn more about ecstasy and about some of the warning signs to watch out for if you or someone you know has taken ecstasy. You can also learn more about drug use on Live Well Learn Well, and how any drug that has a negative effect on your ability to actively participate as a student can be harmful.

  1. If you took “E” and feel sick or overheated, don’t wait! Go to a hospital. By the time some people got there, it was too late and they died. (You won’t get arrested!)
  2. “E” is almost ALWAYS a combo drug. You never know what’s in it. One tab tested had: MDMA (Ecstasy), meth, coke, ketamine, DMP, and TFMPP (“Legal X”). PMMA is in “E” too, and it may have been there a while.
  3. PMMA (a toxic meth chemical) has been found in people who died taking so‐called “E”. Even by itself, “E” can cause dangerous body overheating. Overheating can cause seizures, brain damage, or death. PMMA can block the “E” high so people take more and overheat more easily. E + PMMA = more toxic.
  4. Even 1 or 2 tabs can be a problem. Some people’s bodies just can’t handle even one tab. Taking several tabs at once or over a few hours can really be bad.
  5. Using other drugs (booze, prescription or street) at the same time makes toxic effects worse.
  6. If you take “E”, always have someone sober with you to take you to hospital right away if you get sick or overheat.
  7. Best idea? Don’t do “E”, especially right now. Remember, you never know what you are really taking.

(Information in items “1” to “7” distributed by Vancouver Coastal Health and the Vancouver Police Department. Info from BC Drug & Poison Info Centre and BC Coroner Service)
(Source: John Carsley MD, VCH MHO, January 13, 2012©)